Over the past year, multiple reports have come out about marijuana being laced with fentanyl. While at least one of these reports was later announced to be an error, other reports have been confirmed by the federal government. So far, marijuana laced with fentanyl has been found in Ohio and Canada. Because substances tend to spread across the United States, law enforcement officers think that more states will begin to see fentanyl in marijuana as time goes on. This may be very dangerous. Fentanyl is a narcotic that is 100 times stronger than morphine. It can take as little as 2 mg of fentanyl to kill someone, especially if they are not used to taking opioids. For this reason, fentanyl-laced marijuana may be a serious public health problem.
Drug dealers often handle multiple substances. It is possible that the fentanyl found in marijuana was not intentionally put there. During the distribution process, fentanyl may have gotten mixed into marijuana accidentally.
- Drug Marketing
Some drug dealers may be intentionally adding other drugs like fentanyl into marijuana so that their product stands out amongst other marijuana products.
Fentanyl Disguised As Marijuana
In October 2019, the federal government put out an international law enforcement bulletin about a recent drug seizure. At first glance, the substance appeared to be marijuana. However, when tested, the substance contained not only marijuana but also fentanyl, heroin, tramadol, and methamphetamine.
This news report came on the heels of a May 2019 report from Canada. Two teens in Canada had bought illegal marijuana and smoked it, not knowing that the product also contained fentanyl. The teens lost consciousness and began having convulsions, and police were called. The teens were able to be saved after law enforcement administered naloxone, an opioid-reversal agent that works to stop fentanyl overdose.
Dangers Of Mixing Marijuana & Fentanyl
People taking marijuana are not necessarily mixing it with fentanyl on purpose. People may not be aware that their marijuana has been laced with the drug. Even so, because fentanyl overdose can happen easily and be deadly, it is very dangerous to use marijuana that has been mixed with the drug. Opioid overdose can happen quickly. Symptoms include:
- Signs of an Opioid Overdose
Loss of consciousness
Sounds that are similar to choking or gurgling
Skin that is pale, blue or cold
If someone begins to have opioid overdose symptoms, even if they are not aware they have taken an opioid, it is important to act quickly. Naloxone should be given if it is available, and 911 should be called. The person may need more than one dose of naloxone and may, therefore, require a doctor’s care.
Avoiding Fentanyl-Laced Drugs
It is possible to take precautions to avoid fentanyl-laced drugs, including marijuana. These precautions include:
- Buy only legal marijuana. Although marijuana is still illegal at the federal level, some states like California have legalized its use.
- Make sure to only use street drugs if there is someone nearby who has naloxone and knows how to use it. Naloxone is available in many states without a prescription and can reverse an opioid overdose.
- Try a small sample of any new drug before taking a usual dose.
- Buy fentanyl test swabs. These swabs will detect fentanyl residue and can be used on drugs. The swabs provide a warning if a drug contains fentanyl.
If you or someone you love struggles with marijuana, help is here. Our trained professionals at The Recovery Village Palm Beach at Baptist Health are here to help. Contact us today to learn more about our evidence-based treatment programs.
Associated Press. “Sheriff who warned of fentanyl-laced weed says test erred.” June 3, 2019. Accessed November 10, 2019.
Spiewak, Jim. “It looks like weed, but it’s not: Law enforcement warn of fentanyl disguised as cannabis.” KUTV, October 22, 2019. Accessed November 10, 2019.
Toronto Vibe. “All about fentanyl.” Accessed November 10, 2019.
Mandel, Michele. “Were teens poisoned with fentanyl-laced pot?” Toronto Sun, May 16, 2019. Accessed November 10, 2019.
Centers for Disease Control and Prevention. “Overdose prevention.” August 31, 2017. Accessed November 10, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.